Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 28, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 11, 2017, 3:19 AM PDT for 5 counties in Oregon. It took effect at Aug 11, 2017, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2017, 3:19 AM PDT (10:19 UTC)
- In effect from
- Aug 11, 2017, 2:00 PM PDT
- Expired
- Aug 11, 2017, 7:29 PM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WWUS86 KMFR 111019 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 319 AM PDT Fri Aug 11 2017 ...Scattered thunderstorms expected this afternoon and evening... ...Scattered thunderstorms possible east of the Cascades Saturday... .Moisture, instability, and a low pressure impulse moving over the area will result in another round of lightning today. General south to north storm motion is expected with movement a bit faster today than in recent days. On Saturday a frontal system will move through with increasing southwest flow ahead of it and another possibility of scattered thunderstorms east of the Cascades. While wetting rainfall will occur with some storms, lightning outside the storm cores on dry fuels is expected to lead to many new fire starts. ORZ624-120000- /O.NEW.KMFR.FW.W.0028.170811T2100Z-170812T0600Z/ /O.NEW.KMFR.FW.A.0022.170812T2100Z-170813T0600Z/ Klamath Basin and the Fremont-Winema National Forest- 319 AM PDT Fri Aug 11 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM this afternoon to 11 PM PDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Saturday afternoon through Saturday evening. * Impacts: Lightning with pre-existing dry fuels is likely result in many new fire starts that could pose a threat to life and property. Gusty thunderstorm outflow winds could also enhance fire spread. While significant rainfall is expected to occur in some areas, other areas are likely to receive lightning with little or no rainfall. Initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: The northern portion of Fire Weather Zone 624, north of Chiloquin. * Wind: South 5 to 15 mph, with gusts in excess of 30 mph possible in stronger thunderstorms. Gusty and erratic wind directions will occur with these thunderstorms. * Thunderstorms: Scattered thunderstorms are expected this afternoon and evening north of Chiloquin. Isolated thunderstorms are expected elsewhere in the Fire Weather Zone. * Fire Weather Watch: An approaching cold front is expected to result in organized thunderstorms Saturday afternoon and evening. While wetting rainfall will occur with some of the storms, storm motion around 20 mph from the southwest is likely to increase outflow wind potential and the lightning footprint. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ617-623-120000- /O.NEW.KMFR.FW.W.0028.170811T2100Z-170812T0600Z/ Umpqua National Forest-Southern Oregon Cascades- 319 AM PDT Fri Aug 11 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617 AND 623... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM this afternoon to 11 PM PDT this evening. * Impacts: Lightning with pre-existing dry fuels is likely result in many new fire starts that could pose a threat to life and property. Gusty thunderstorm outflow winds could also enhance fire spread. While significant rainfall is expected to occur in some areas, other areas are likely to receive lightning with little or no rainfall. Initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: Eastern portions of Fire Weather Zone 617 east of Steamboat and northern portions of Fire Weather Zone 623, north of Mount McLoughlin. * Wind: South 5 to 15 mph, with gusts in excess of 30 mph possible in stronger thunderstorms. Gusty and erratic wind directions will occur with these thunderstorms. * Thunderstorms: Scattered thunderstorms are expected this afternoon and evening east of Steamboat and north of Mount McLoughlin. Isolated thunderstorms are expected elsewhere in these Fire Weather Zones. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ ORZ625-120000- /O.NEW.KMFR.FW.A.0022.170812T2100Z-170813T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 319 AM PDT Fri Aug 11 2017 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Saturday afternoon through Saturday evening. * Fire Weather Watch: An approaching cold front is expected to result in organized thunderstorms Saturday afternoon and evening. While wetting rainfall will occur with some of the storms, storm motion around 20 mph from the southwest is likely to increase outflow wind potential and the lightning footprint. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ BTL Visit us at www.weather.gov/Medford
2 follow-up statements
184 WWUS86 KMFR 112136 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 236 PM PDT Fri Aug 11 2017 ...Scattered thunderstorms expected along northern Cascades this afternoon and evening... ...Scattered thunderstorms expected east of the Cascades Saturday afternoon and evening... .Moisture, instability, and a low pressure impulse moving over the area will result in another round of lightning today, mainly concentrated along and near the Cascades. General south to north storm motion is expected with movement a bit faster today than in recent days. On Saturday, a frontal system will move through with increasing southwest flow ahead of it and another possibility of scattered thunderstorms east of the Cascades. While wetting rainfall will occur with some storms, lightning outside the storm cores on dry fuels is expected to lead to many new fire starts. Saturday will be a bit breezy, then dry but more seasonable conditions are expected into early next week. ORZ624-120945- /O.UPG.KMFR.FW.A.0022.170812T2100Z-170813T0600Z/ /O.NEW.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/ /O.CON.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/ Klamath Basin and the Fremont-Winema National Forest- 236 PM PDT Fri Aug 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 2 PM to 11 PM PDT Saturday. * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Thunderstorms: Isolated to scattered thunderstorms are expected this afternoon and evening, and again Saturday afternoon and evening. Storms will be capable of producing abundant lightning and gusty outflow winds. * Affected area: Today...Northern Fire Weather Zone 624, north of Chiloquin. Saturday...Eastern Fire Weather Zone 624 north and east of Beatty. * Wind: West 5 to 10 mph. Gusty and erratic winds expected in or near thunderstorms. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ ORZ625-120945- /O.UPG.KMFR.FW.A.0022.170812T2100Z-170813T0600Z/ /O.NEW.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 236 PM PDT Fri Aug 11 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 2 PM to 11 PM PDT Saturday. * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Thunderstorms: Scattered thunderstorms are expected Saturday afternoon and evening. Storms will be capable of producing abundant lightning and gusty outflow winds. * Affected area: Northern and Central Fire Weather Zone 625, north of Lakeview. * Wind: West 5 to 10 mph with gusts up to 20 mph. Gusty and erratic winds expected in or near thunderstorms. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ ORZ617-623-120600- /O.CON.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/ Umpqua National Forest-Southern Oregon Cascades- 236 PM PDT Fri Aug 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617 AND 623... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Thunderstorms: Isolated to scattered thunderstorms are expected this afternoon and evening. Storms will be capable of producing abundant lightning and gusty outflow winds. * Affected area: Fire Weather Zone 617 east of Steamboat, and Fire Weather Zone 623 north of Highway 140. * Wind: Northwest 5 to 10 mph. Gusty and erratic winds expected in or near thunderstorms. * View the hazard area in detail at http://weather.gov/medford/hazard $$ BPN Visit us at www.weather.gov/Medford
129 WWUS86 KMFR 120229 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 729 PM PDT Fri Aug 11 2017 ...Scattered thunderstorms expected east of the Cascades Saturday afternoon and evening... .On Saturday, a frontal system will move through with increasing southwest flow ahead of it and another possibility of scattered thunderstorms east of the Cascades. While wetting rainfall will occur with some storms, lightning outside the storm cores on dry fuels is expected to lead to many new fire starts. Saturday will be a bit breezy, then dry but more seasonable conditions are expected into early next week. ORZ624-121500- /O.CAN.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/ /O.CON.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/ Klamath Basin and the Fremont-Winema National Forest- 729 PM PDT Fri Aug 11 2017 ...RED FLAG WARNING FOR THIS EVENING IS CANCELLED FOR FIRE WEATHER ZONE 624... ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has cancelled the Red Flag Warning for this evening. * Affected area: In South Central OR...Eastern Fire Weather Zone 624 north and east of Beatty. * Thunderstorms: Isolated to scattered thunderstorms are expected Saturday afternoon and evening. Storms will be capable of producing abundant lightning and gusty outflow winds. * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Wind: West 5 to 10 mph, though gusty and erratic winds can be expected in or near thunderstorms. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. && $$ ORZ617-623-120330- /O.CAN.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/ Umpqua National Forest-Southern Oregon Cascades- 729 PM PDT Fri Aug 11 2017 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617 AND 623... The National Weather Service in Medford has cancelled the Red Flag Warning. $$ ORZ625-121500- /O.CON.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 729 PM PDT Fri Aug 11 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... * Affected area: In South Central OR...Northern and Central Fire Weather Zone 625, north of Lakeview. * Thunderstorms: Scattered thunderstorms are expected Saturday afternoon and evening. Storms will be capable of producing abundant lightning and gusty outflow winds. * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Wind: West 5 to 10 mph, though gusty and erratic winds can be expected in or near thunderstorms. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. $$ MAS Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 10, 10:43 PM PDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 10, 10:43 PM PDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Medford OR 1043 PM PDT Thu Aug 10 2017 Updated AVIATION Section .DISCUSSION...The latest round of showers and thunderstorms across the region has generated nearly 1000 cloud to ground lightning strikes over the CWA today, with many new wildfire starts already being reported. Many more are likely to be found over the next 24 hours. A short wave can be seen in satellite imagery rotating northwestward across the area as an upper low pivots inland into northern California. The strong thunderstorms earlier prompted numerous special weather statements, but only 2 severe thunderstorm warnings. While the strongest storms likely brought large hail, most produced gusty outflows, small hail and heavy rainfall. We had 2 reports earlier this evening of rainfall heavy enough to cause some urban flooding in and around Klamath Falls/Altamont along with some gusty winds strong enough to break small tree branches. The airport (KLMT) had a gust to 37 mph. Most of the action is beginning to wane this evening, but showers and isolated thunderstorms will continue until around or shortly after midnight before coverage lessens. We expect some isolated thunderstorms to develop again Friday afternoon, but coverage is not expected to be anywhere near where it has been the last few days. -Spilde && .AVIATION...11/06Z TAF CYCLE...Along the coast, IFR will prevail overnight through most of Friday. Ceilings may lift to MVFR briefly at KOTH Friday afternoon, but should drop back to IFR Friday evening. The marine layer will make some inroads into the lower Umpqua Valley, but should stop short of Roseburg. Elsewhere inland, other than occasional visibility reductions due to widlfire smoke, conditions will be VFR. Isolated thunderstorms could also briefly lower conditions to MVFR under the heaviest rainfall. -Spilde && .MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to moderate north wind for the rest of the work week as a weak trough of low pressure passes through the Pacific Northwest through Saturday night. Strongest winds will be south of Cape Blanco to Point St George. However, the low wind conditions will end by the second half of the weekend as the front pushes through and a strong area of high pressure builds in from behind on Sunday. This high pressure will increase the northerly pressure gradient along the Oregon Coast. Thus, we do anticipate the north winds to increase substantially by Sunday evening with gale force wind gusts possible south of Cape Blanco. Do expect the hang around through Monday. After that, looks like small craft advisory level winds will persist through the end of the forecast period for waters south of Cape Blanco. Pretty low wave height today. Oregon waters buoys have been reporting wave heights of around 4 feet or less, mostly from swell contribution. Do expect wave heights to increase to 7 feet or higher starting on Sunday afternoon. The steep wave conditions will continue through the rest of the forecast period, with the most significant wave heights south of Cape Blanco to Point St George. Changes to the previous forecast package remain minimal. Forecast confidence is above average. && .FIRE WEATHER...Updated 300 PM Thursday 10 August, 2017... Thunderstorms have eveloped across the interior areas this afternoon. Moisture, instability will be similar to yesterday, so we can expect another round of thunderstorms this afternoon into this evening. Steering flow is expected to be from the southeast, so there's a chance for some storms to migrate off the Cascades and move northwest into portions of the west side, including Fire Weather Zones 616, 620 and 622. There's also a chance a few storms that develop over the Siskiyous could make their way into Fire Weather Zone 619, but confidence is not as high for this. Model consensus continues with a cooling trend and a period of more stable conditions from Saturday through early next week. However instability will be marginal along the Cascades and Siskiyous Saturday afternoon, so could not rule out a slight chance of thunderstorms in these areas. Sunday could be problematic east of the Cascades, especially for any new/existing fires, as windy conditions are possible with low humidity ahead of the approaching trough. && .PREV DISCUSSION... /Issued 313 PM PDT Thu Aug 10 2017/ DISCUSSION...The wobbling low that has kept an active thunderstorm pattern over the area for a while starts to move inland this afternoon. PW values are above 1.25 over the west side this afternoon and the steering flow is week. Thunderstorms may put down significant rainfall in places. The thunderstorms may latch onto the higher terrain early afternoon. Steering flow starts to increase this afternoon this afternoon as the upper low moves over the extreme southern Cascades, but will remain fairly light. The GFS and the NAM have come into better agreement on the position of the low, although the NAM is still slightly deeper. Models are still showing both are showing a string vorticity axis swinging around through the area around max heating and into the evening. With all this in mind this evening looks to be another very active thunderstorm event to add to the already long stretch of thunderstorms. The storms that do develop should be very wet and many will contain hail, some possible reaching an inch in diameter or larger. On Friday models have the upper low opening and being absorbed into an approaching upper level trough that approaches the west coast this weekend. Instability remains in roughly the same place that it has been over the past several days on Friday, but with an upper trough offshore instead of a closed low over the region the steering flow is southerly across the area instead of easterly and short wave move from south to north instead of east to west, and this should decrease the amount of thunderstorms west of the Cascades. Saturday will see the upper level trough move into the Pacific Northwest with the instability moving into the usual western Siskiyou county and along the Cascades and across the east side pattern. The upper trough continues to shift east, pushing the instability east of the region. Sven/MKK AVIATION...10/18Z TAF CYCLE...Along the coast and over the coastal waters, IFR may locally and briefly thin/lift to MVFR for a while this afternoon, but IFR will return this evening. For inland areas, areas of MVFR visibilities due to smoke will persist. Smoke is mainly in portions of Douglas, Jackson, Siskiyou, and Modoc Counties. Thunderstorms will develop again this afternoon into this evening. This includes the possibility of gusty winds, hail and lightning, primarily near MFR and LMT, and may localy persist after midnight. /FB/PT && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. MAS/DW/CC
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:11 PM PDT | Special Weather Statement | MFR | Jackson | 34 min |
| Aug 10, 5:23 PM PDT | Special Weather Statement | MFR | Jackson | 37 min |
| Aug 10, 5:59 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 10, 6:12 PM PDT | Special Weather Statement | MFR | 33 min | |
| Aug 10, 6:16 PM PDT | Special Weather Statement | MFR | Jackson | 29 min |
| Aug 10, 6:21 PM PDT | Special Weather Statement | MFR | Josephine | 24 min |
| Aug 10, 6:45 PM PDT | Special Weather Statement | MFR | 30 min | |
| Aug 10, 6:51 PM PDT | Special Weather Statement | MFR | Josephine | 24 min |
| Aug 10, 7:04 PM PDT | Special Weather Statement | MFR | Klamath | 26 min |
| Aug 10, 7:36 PM PDT | Special Weather Statement | MFR | 24 min | |
| Aug 10, 8:01 PM PDT | Special Weather Statement | MFR | Klamath | 29 min |
| Aug 10, 8:23 PM PDT | Areal Flood Advisory | MFR | Klamath | 2 hr |
| Aug 10, 8:33 PM PDT | Special Weather Statement | MFR | Klamath | 27 min |
| Aug 11, 3:19 AM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 11 hr |
| Aug 11, 2:36 PM PDT | Red Flag Warning | MFR | Harney, Klamath, Lake | 30 hr |
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.